Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 172, NWS Blacksburg, VA

September 2, 2014Giles County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 2, 2014, 9:19 PM EDT for Giles County, Virginia. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2014, 9:19 PM EDT (01:19 UTC)
Expired
Sep 2, 2014, 10:00 PM EDT
In force
41 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Giles County, VA

The radar

The Roanoke radar (KFCX), 53 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 9:48 PM EDTTSTM WND DMG4 Sw Mountain Lake, VATREE DOWN ACROSS SINKING CREEK ROAD. TIME OF OCCURRENCE BASED ON RADAR VELOCITY SIGNATURE.
Sep 2, 9:55 PM EDTTSTM WND DMG4 S Mountain Lake, VATREE DOWN ON ROUTE 705. TIME OF OCCURRENCE BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2014-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2014-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1449 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

851 
WUUS51 KRNK 030119
SVRRNK
VAC071-030200-
/O.NEW.KRNK.SV.W.0172.140903T0119Z-140903T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
919 PM EDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GILES COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 1000 PM EDT

* AT 918 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER CHAPEL...
  MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PEARISBURG...
  NARROWS...
  PEMBROKE...
  PETERSTOWN...
  AND POPLAR HILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3731 8090 3735 8085 3738 8088 3743 8086
      3742 8083 3737 8076 3747 8055 3748 8051
      3746 8049 3744 8050 3742 8047 3731 8043
      3727 8051 3719 8078 3715 8085 3717 8088
      3718 8086 3719 8087 3718 8090 3727 8101
TIME...MOT...LOC 0118Z 264DEG 27KT 3730 8091 

HAIL...<.75IN
WIND...60MPH

$$

11
3 follow-up statements
378 
WWUS51 KRNK 030134
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
934 PM EDT TUE SEP 2 2014

VAC071-030200-
/O.CON.KRNK.SV.W.0172.000000T0000Z-140903T0200Z/
GILES VA-
934 PM EDT TUE SEP 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR GILES COUNTY...

AT 933 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PEARISBURG...
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PEARISBURG...
NARROWS...
PEMBROKE...
PETERSTOWN...
AND POPLAR HILL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF 
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3731 8090 3735 8085 3738 8088 3743 8086
      3742 8083 3737 8076 3747 8055 3748 8051
      3746 8049 3744 8050 3742 8047 3731 8043
      3727 8051 3719 8078 3715 8085 3717 8088
      3718 8086 3719 8087 3718 8090 3727 8101
TIME...MOT...LOC 0133Z 264DEG 27KT 3731 8076 

HAIL...<.75IN
WIND...60MPH

$$

PM
160 
WWUS51 KRNK 030155
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
955 PM EDT TUE SEP 2 2014

VAC071-030200-
/O.CON.KRNK.SV.W.0172.000000T0000Z-140903T0200Z/
GILES VA-
955 PM EDT TUE SEP 2 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR EASTERN GILES COUNTY...

AT 954 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PEMBROKE...
MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PEMBROKE...
NEWPORT...
MOUNTAIN LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3747 8055 3748 8051 3746 8049 3744 8050
      3742 8047 3731 8043 3727 8051 3720 8073
      3739 8072
TIME...MOT...LOC 0154Z 265DEG 23KT 3732 8060 

HAIL...<.75IN
WIND...60MPH

$$

11
852 
WWUS51 KRNK 030204
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1004 PM EDT TUE SEP 2 2014

VAC071-030211-
/O.EXP.KRNK.SV.W.0172.000000T0000Z-140903T0200Z/
GILES VA-
1004 PM EDT TUE SEP 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GILES COUNTY HAS 
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH 
THIS THUNDERSTORM AS IT MOVES EAST INTO CRAIG COUNTY AND ACROSS 
NORTHERN MONTGOMERY COUNTY. 

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3747 8055 3748 8051 3746 8049 3744 8050
      3742 8047 3731 8043 3727 8051 3720 8073
      3739 8072
TIME...MOT...LOC 0200Z 264DEG 27KT 3732 8060 

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 7:54 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Sep 2, 7:54 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT TUE SEP 2 2014

.SYNOPSIS...
A WEAK COLD FRONT TRACKS SOUTHEAST INTO OUR AREA OVERNIGHT...BEFORE
STALLING ACROSS THE CAROLINAS AND WASHING OUT ON WEDNESDAY. HIGH
PRESSURE SETS BACK UP OVER THE EAST BY FRIDAY WITH YET ANOTHER
COLD FRONT MOVING TOWARD US THIS WEEKEND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 735 PM EDT TUESDAY...

WITH THE NEXT ROUND OF CONVECTION RIDING UP THE DEVELOPING LINE
JUST WEST OF THE CWA...WENT AHEAD AND RAISED POPS TO
CATEGORICAL/HIGH LIKELYS FAR WEST FOR A FEW HOURS AND EXTENDED
HIGHER CHANCES EAST ACROSS THE BLUE RIDGE. LINGERING INSTABILITY
AND HIGH DCAPES STILL SUPPORT LOCALIZED MICROBURSTS WITH SLOW
MOVING STORMS ABLE TO PRODUCE HEAVY RAIN IN A SHORT PERIOD. FEW
OTHER CHANGES FOR NOW.

PREVIOUS DISCUSSION AS OF 245 PM EDT TUESDAY...

GOING TO SEE TWO AREAS OF CONVECTION THIS AFTERNOON INTO EARLY
EVENING. ONE FIRING ACROSS THE BLUE RIDGE/FOOTHILLS FROM FLOYD SOUTH
TO WILKES...AND OTHER MOVING INTO SE WV...ALLEGHANY HIGHLANDS. THE
12Z NAM IS DOING EXCELLENT ATTM WITH HAVING THIS...BUT AT 00Z THIS
EVENING FIRES UP A LINE FROM THE SHENANDOAH VALLEY TO THE SOUTHWEST
ACROSS THE MOUNTAINS OF FAR SW VA/SE KY. BY THIS TIME...LEANED
TOWARD A SOLUTION CLOSER TO THE 12Z ECMWF/GFS...AND AT THE SAME TIME
KEEP CONVECTION MOVING EAST INTO THE VA/NC PIEDMONT ALONG LEE
TROUGH.  UPSTREAM THE SHORTWAVE THAT IS OVER SRN OHIO AND ANOTHER
OVER INDIANA WILL STAY MAINLY NORTH OF US BUT FRONTAL BOUNDARY WILL
WORK SE THROUGH THE NIGHT. EXPECT TO SEE BEST THREAT OF SHOWERS AND
STORMS ACROSS SE WV EARLY THIS EVENING...THEN TAPER POPS OVERNIGHT
TO SLIGHT CHANCE...WITH LACK OF FORCING.

LOWS TONIGHT KEEP THE PERSISTENT MUGGY TEMPS WE HAVE HAD...WITH
MID 60S WEST TO LOWER 70S SOUTHEAST.

WEDNESDAY...FRONT SHIFTS INTO NC AND WILL SEE MAIN FOCUS OF SHOWERS
AND STORMS DO LIKEWISE...WHILE NORTH WINDS TRY TO DRY THINGS OUT
OVER THE NRN CWA. HOWEVER 8H FRONT EDGES INTO THE NRN CWA ONLY...SO
KEEPING MOST OF OUR REGION IN THE SOMEWHAT HUMID AIRMASS. FOR POPS
WILL HAVE SLIGHT CHANCE SOUTH OF BLF-ROA-LYH LINE...MAINLY DRY
NORTH...WITH THE SRN TIER OF THE CWA ACROSS THE NC/VA BORDER AND
SOUTH IN THE LOW CHANCE. TEMPS WILL DROP A FEW DEGREES UP NORTH BUT
STILL WARM ACROSS THE CWA...WITH LOWER 80S WEST...TO MID TO UPPER
80S EAST.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 330 PM EDT TUESDAY...

STRONG LATE SEASON UPPER RIDGE OVER THE SOUTHERN CONUS REMAINS IN
CONTROL THROUGH THE SHORT-TERM WHICH WILL MAINTAIN THE VERY WARM AND
HUMID CONDITIONS ACROSS OUR AREA. A WEAK SURFACE RIDGE OVER PA WILL
BE DRIFTING OFF THE COAST BY EARLY THURSDAY WITH THE WEAK FRONTAL
BOUNDARY LOCATED ACROSS NC. THIS BOUNDARY MAY ACT AS THE FOCUS
FOR SHOWER AND THUNDERSTORM ACTIVITY WHICH WILL REMAIN MAINLY
SOUTH OF THE CWA ON THURSDAY WHERE BETTER CONVERGENCE AND DEEPER
MOISTURE EXISTS. THE ACTIVE NORTHERN STREAM WILL REMAIN WELL
POLEWARD OF OUR REGION IN THE SHORT TERM WITH SEVERAL STRONG
IMPULSES TRACKING ACROSS SOUTHERN CANADA. THE FIRST OF THESE WILL
DRAG A COLD FRONT DOWN FROM THE UPPER MIDWEST REACHING THE OHIO
VALLEY BY LATE FRIDAY. SOME PRE-FRONTAL CONVECTION IS POSSIBLE
FRIDAY AFTERNOON ACROSS OUR CWA BUT BETTER COVERAGE MORE LIKELY ON
SATURDAY. TEMPS WILL CONTINUE TO BE REMAIN WELL ABOVE NORMAL BOTH
THU AND FRI WITH HIGHS 5 TO 8F ABOVE EARLY SEPTEMBER
CLIMATOLOGY...RUNNING MID 80S TO LOW 90S FOR HIGHS AND LOWS FROM
NEAR 60 NW TO NEAR 70 SE.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 330 PM TUESDAY...

SLOW-MOVING COLD FRONT APPROACHES DURING THE DAY SATURDAY WITH
DECENT CHANCES FOR SHOWERS AND POSSIBLE THUNDERSTORMS BY AFTERNOON
WITH THE HIGHEST POPS ACROSS THE MOUNTAINS. FRONT WILL CONTINUE TO
DRIFT SLOWLY SOUTH THROUGH THE CAROLINAS ON SUNDAY AND LIKELY ACT AS
FOCUS FOR RENEWED CONVECTION SUNDAY AFTERNOON...BUT WITH THE BEST
COVERAGE SOUTH OF VA-NC BORDER. DRIER AND SOMEWHAT COOLER CONDITIONS
LIKELY MON-TUE UNDER HIGH PRESSURE AS 850 MB TEMPS ARE KNOCKED BACK
TO 12-14C RANGE..YIELDING AT LEAST NEAR NORMAL HIGHS/LOWS BEFORE
RIDGE TRIES TO AMPLIFY AGAIN.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
AS OF 705 PM EDT TUESDAY...

CLUSTERS/BANDS OF SHRA/TSRA CONTINUE TO AFFECT THE SOUTHEAST WEST
VA SITES WITH SOME OF THIS COVERAGE NOW SPREADING EAST OUT TO
AROUND KROA/KLYH ATTM. THINK LOSS OF HEATING SHOULD START TO
DECREASE WESTERN COVERAGE IN THE NEXT COUPLE OF HOURS BUT GIVEN
UPSTREAM SHRA/TSRA WILL NEED TO KEEP PREVAILING LOW END VFR/HIGH
END MVFR IN AT KBLF/KLWB THROUGH MUCH OF THE EVENING. COULD EVEN
SEE A PERIOD OF IFR IN STRONGER STORMS EARLY ON. ELSW INCLUDING
MORE VCSH/VCTS OUTSIDE OF KDAN WITH TEMPO GROUPS FOR STRONGER
WINDS AND ISOLATED TSRA THROUGH MIDNIGHT.

HOWEVER SHOWERS AND STORMS MAY LINGER EVEN PAST MIDNIGHT TO SOME
DEGREE PER LATEST GUIDANCE BUT EXPECTING COVERAGE TO WANE IN
INTENSITY. THUS LEAVING IN VCSH ACROSS THE MOUNTAINS AS CIGS/VSBYS
START TO LOWER IN FOG DEVELOPMENT DURING THE EARLY MORNING HOURS.

OVERNIGHT THE ISSUE TURNS TOWARD FOG...AS LOW LVL MOISTURE WILL
BE HIGH. QUESTION IS HOW MUCH CLEARING OCCURS AND IF IT RAINS NEAR
A TERMINAL. THINK CONFIDENCE IN FOG OCCURRING IS HIGHER AT
KLWB...KBCB AND KBLF...MAINLY MVFR TEMPO IFR.

FOG GOES AWAY AFTER 14Z/10AM...WITH VFR EXPECTED INTO THE
AFTERNOON BEFORE ADDED SHRA/TSRA START TO POP UP MAINLY ALONG THE
KBLF-KDAN CORRIDOR AND POINTS SOUTH IN THE AFTERNOON. THINKING
COVERAGE QUITE LESS THAN TODAY BUT ENOUGH TO INCLUDE A VCTS
MENTION AT KDAN WHILE LEAVING OUT ELSW FOR NOW.

EXTENDED AVIATION DISCUSSION...

FRONT STALLS SOUTH OF US WEDNESDAY AND MODELS FAVOR CONVECTION
SOUTH OF A DAN-TNB LINE. IN THE AFTERNOON. MAINLY VFR EXCEPT ANY
LATE NIGHT FOG IN THE BCB/LWB AREA THU. FRONT WASHES OUT TO THE
SOUTH OF THE AREA FRIDAY WITH MORE WIDELY SCATTERED DIURNAL NATURE
SHOWERS AND STORMS...THEN PERHAPS BECOMING MORE WIDESPREAD
SATURDAY INTO SUNDAY WITH PERIODIC MVFR IN MORE ORGANIZED
COVERAGE AHEAD OF ANOTHER COLD FRONT ARRIVING FROM THE NORTHWEST
LATE. OTRW WILL SEE A DAILY TREND OF EARLY MVFR/IFR IN
FOG...FOLLOWED BY BRIEF VFR...THEN INCREASING AFTERNOON/EVENING
CONVECTION WHEN MVFR TO LOCAL IFR WILL BE POSSIBLE.

&&

.EQUIPMENT...
AS OF 730 AM EDT FRIDAY ...

THE VISIBILITY SENSOR AT KDAN...DANVILLE REGIONAL AIRPORT...WILL
BE OUT OF SERVICE UNTIL FURTHER NOTICE. A PART HAS BEEN BACK-ORDERED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WP
NEAR TERM...JH/WP
SHORT TERM...PC
LONG TERM...PC
AVIATION...JH/KK/RAB/WP
EQUIPMENT...RAB
Hazardous weather outlook, Sep 2, 4:10 PM EDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT TUE SEP 2 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-032015-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
410 PM EDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

GUSTY WINDS WILL ACCOMPANY ANY THUNDERSTORMS THROUGH THIS EVENING.
AN ISOLATED SEVERE THUNDERSTORMS IS POSSIBLE WITH DAMAGING WIND
GUSTS THE MAIN THREAT...ALONG WITH TORRENTIAL DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Sep 2, 7:25 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
725 PM EDT TUE SEP 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     1 WSW NATURAL WELL      37.91N 79.98W
09/02/2014                   ALLEGHANY          VA   911 CALL CENTER

            5 TREES DOWN ALONG ROUTE 687 JUST NORTH OF FALLING
            SPRINGS.

0620 PM     TSTM WND DMG     3 NNE UNION             37.62N 80.52W
09/02/2014                   MONROE             WV   FIRE DEPT/RESCUE

            7 TO 8 LARGE TREES DOWN ALONG ROUTE 219 BETWEEN UNION AND
            PICKAWAY WEST VIRGINIA.

&&

11
Special weather statement, Sep 2, 7:39 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
739 PM EDT TUE SEP 2 2014

VAZ024-035-030015-
AMHERST VA-ROCKBRIDGE VA-
739 PM EDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  AMHERST COUNTY IN CENTRAL VIRGINIA...
  SOUTHEASTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 815 PM EDT

* AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THE DEVELOPMENT OF THUNDERSTORM BETWEEN BUENA VISTA AND
  GLASGOW VIRGINIA.  THIS STORM WAS STRENGTHENING...AND MOVING TO
  THE EAST AT 30 MPH.

* WIND GUSTS UP TO 30 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
  A DOWNPOUR OF VERY HEAVY RAIN.  THIS RAIN MAY CAUSE WATER TO POND
  ON ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND POOR DRAINAGE
  AREAS. LIGHTNING ACTIVITY WAS ALSO INCREASING WITH THIS STORM...SO
  EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AS THIS STORM
  CROSSES THE BLUE RIDGE PARKWAY.

* LOCATIONS IMPACTED INCLUDE...
  BUENA VISTA CITY...
  AMHERST...
  FORKS OF BUFFALO...
  CLIFFORD...
  AND GLASGOW.

LAT...LON 3781 7914 3778 7911 3778 7907 3771 7906
      3770 7899 3760 7893 3750 7894 3750 7895
      3748 7894 3752 7935 3759 7938 3761 7941
      3760 7943 3762 7944 3761 7944 3760 7946
      3757 7943 3754 7950 3757 7955 3772 7955
TIME...MOT...LOC 2333Z 268DEG 24KT 3764 7945
Special weather statement, Sep 2, 7:58 PM EDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT TUE SEP 2 2014

VAZ007-WVZ042-030100-
TAZEWELL VA-MERCER WV-
758 PM EDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 900 PM EDT

* AT 756 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES
  WEST OF BLUEFIELD TO 20 MILES WEST OF RICHLANDS...MOVING TO THE
  EAST AT 35 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS IN
  ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  PRINCETON...
  TAZEWELL...
  RICHLANDS...
  MATOAKA...
  AND MERCER COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3717 8187 3720 8176 3724 8174 3720 8168
      3721 8156 3724 8151 3726 8150 3725 8148
      3727 8142 3742 8131 3742 8128 3745 8130
      3746 8093 3698 8170 3696 8178 3705 8183
      3711 8189 3714 8190
TIME...MOT...LOC 2354Z 282DEG 32KT 3740 8146 3700 8220

11
Special weather statement, Sep 2, 8:23 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
823 PM EDT TUE SEP 2 2014

VAZ024-035-030045-
AMHERST VA-ROCKBRIDGE VA-
823 PM EDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA...
  SOUTHWESTERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 845 PM EDT

* AT 820 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING THE DEVELOPMENT OF MORE SHOWERS DEVELOPING BETWEEN BUENA
  VISTA AND NATURAL BRIDGE.  THESE SHOWERS WILL PASS OVER THE SAME
  AREAS THEY DID BEFORE RESULTING IN ADDITIONAL HEAVY RAINFALL.  THE
  SHOWERS AND DEVELOPING STORMS WERE MOVING TO THE EAST AT 30 MILES
  AN HOUR.

* VERY HEAVY RAIN CAN BE EXPECTED...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  BUENA VISTA CITY...
  FORKS OF BUFFALO...
  GLASGOW...
  PLEASANT VIEW...
  AND ORONOCO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3768 7915 3756 7925 3757 7937 3760 7939
      3760 7943 3762 7944 3760 7946 3757 7944
      3756 7954 3758 7958 3760 7957 3766 7968
      3772 7968 3779 7932
TIME...MOT...LOC 0018Z 251DEG 32KT 3766 7957

11
Special weather statement, Sep 2, 8:48 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
848 PM EDT TUE SEP 2 2014

VAZ007-009-010-WVZ042-030130-
SMYTH VA-TAZEWELL VA-BLAND VA-MERCER WV-
848 PM EDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...
  BLAND COUNTY IN SOUTHWEST VIRGINIA...
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 930 PM EDT

* AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
  PRINCETON WEST VIRGINIA...TO NEAR CHILHOWIE IN SMYTH
  COUNTY VIRGINIA...MOVING TO THE NORTHEAST AT 30 MPH.

* WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE STORMS. BUT MORE
  IMPORTANTLY...VERY HEAVY RAIN IS FALLING WITH THESE STORMS...AND
  WILL CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL ROADSIDE
  DITCHES AND SMALL STREAMS.  UPWARDS OF AN INCH OF RAIN IS POSSIBLE
  IN LESS 30 MINUTES.  THESE SORT OF RAIN RATES WILL CAUSE DEBRIS TO
  BE WASHED ONTO ROADWAYS.

* LOCATIONS IMPACTED INCLUDE...
  ROCKY GAP...
  BLAND...
  PRINCETON...
  BLUEFIELD...
  AND BURKES GARDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3696 8178 3703 8181 3721 8160 3727 8142
      3751 8121 3757 8120 3759 8110 3743 8086
      3735 8085 3727 8101 3719 8087 3715 8086
      3711 8093 3707 8094 3702 8111 3705 8122
      3697 8135 3697 8140 3676 8169 3693 8183
TIME...MOT...LOC 0042Z 245DEG 32KT 3739 8107 3698 8166

11
Special weather statement, Sep 2, 8:55 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EDT TUE SEP 2 2014

VAZ035-030130-
AMHERST VA-
855 PM EDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL AMHERST COUNTY IN CENTRAL VIRGINIA...

* UNTIL 930 PM EDT

* AT 852 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR PLEASANT VIEW...MOVING TO THE EAST AT 30
  MPH.

* A WIND GUST UP TO 30 MPH MAY OCCUR WITH THIS STORM...BUT MORE
  IMPORTANTLY...THIS STORM WAS PRODUCING A VERY HEAVY DOWNPOUR OF
  RAIN. THIS MAY CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
  ROADSIDE DITCHES AND POOR DRAINAGE AREAS.

* LOCATIONS IMPACTED INCLUDE...
  AMHERST...
  FORKS OF BUFFALO...
  CLIFFORD...
  PLEASANT VIEW...
  AND ALTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER OR DEBRIS TO FLOW OVER THE
ROADWAY. DO NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3778 7911 3778 7907 3773 7907 3771 7906
      3770 7899 3768 7898 3768 7897 3767 7897
      3761 7893 3760 7893 3754 7931 3766 7935
      3769 7932 3776 7929 3781 7913
TIME...MOT...LOC 0052Z 253DEG 28KT 3767 7926

11

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 8:23 PM EDTSpecial Weather StatementRNKCity of Buena Vista22 min
Sep 2, 8:48 PM EDTSpecial Weather StatementRNKBland, Tazewell42 min
Sep 2, 8:55 PM EDTSpecial Weather StatementRNKAmherst35 min
Sep 2, 9:50 PM EDTSpecial Weather StatementRNKCarroll, Grayson, Montgomery, Pulaski, City of Galax, City of Radford40 min
Sep 2, 10:23 PM EDTSpecial Weather StatementRNKBuckingham67 min
Sep 2, 10:29 PM EDTSpecial Weather StatementRNKAlleghany, Bedford, Botetourt, Craig, Roanoke, City of Covington and 2 more61 min
Sep 2, 10:34 PM EDTSpecial Weather StatementRNKCarroll, Floyd, Franklin, Henry, Montgomery, Patrick and 2 more56 min
Sep 2, 11:22 PM EDTSpecial Weather StatementRNKAmherst, City of Lynchburg53 min
Sep 2, 11:30 PM EDTSpecial Weather StatementRNKBedford, Franklin, Henry, Patrick, Pittsylvania, City of Danville and 1 more60 min
Sep 3, 12:27 AM EDTSpecial Weather StatementRNKAppomattox, Campbell, City of Lynchburg63 min
Sep 3, 4:42 PM EDTSpecial Weather StatementRNKGrayson48 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.